Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 51, NWS Tucson, AZ

July 30, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2006, 4:10 PM MST for Santa Cruz County, Arizona. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 4:10 PM MST (23:10 UTC)
Expired
Jul 31, 2006, 3:45 PM MST
In force
24 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 302310
FFWTWC
AZC023-302345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 445 PM MST

* AT 403 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS AND COUNTRY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3150 11082 3138 11090 3133 11081 3133 11057
      3146 11068

$$
EVANS
WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 302333
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
431 PM MST SUN JUL 30 2006

AZC023-302345-
SANTA CRUZ AZ-
431 PM MST SUN JUL 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. ALSO...THE NOGALES AIRPORT HAD REPORTED OVER ONE INCH OF RAIN 
IN LESS THAN 30 MINUTES. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL 
REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS AND COUNTRY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3150 11082 3138 11090 3133 11081 3133 11057
      3146 11068

$$
EVANS
WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 302341
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN JUL 30 2006

AZC023-302347-
SANTA CRUZ AZ-
440 PM MST SUN JUL 30 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

AT 440 PM MST...DOPPLER RADAR INDICATED THE THUNDERSTORM WHICH 
PRODUCED VERY HEAVY RAIN OVER THE NOGALES AIRPORT HAS WEAKENED. 
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 445 
PM MST. HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT SO STAY 
TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION 
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS 
FLASH FLOOD THREAT.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3150 11082 3138 11090 3133 11081 3133 11057
      3146 11068

$$
EVANS
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:20 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 30, 2:20 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 30 2006

.SYNOPSIS...A VERY MOIST AIR MASS AND A WEAK DISTURBANCE ROTATING
AROUND THE UPPER LOW OVER CENTRAL NEW MEXICO WILL RESULT IN MORE
SHOWERS AND THUNDERSTORMS TONIGHT. FLASH FLOODING WILL ONCE AGAIN BE
A CONCERN TONIGHT THROUGH EARLY MONDAY AS STORMS TRACK SOUTH FROM
THE RIM COUNTRY THROUGH SOUTHERN ARIZONA. THE AIR MASS OVER THE
REGION WILL BEGIN TO DRY OUT BY WEDNESDAY...WITH A RETURN TO THE
TYPICAL AFTERNOON AND EVENING THUNDERSTORM FORECAST FOR THIS TIME OF
YEAR. HIGH TEMPERATURES WILL ALSO START TO INCREASE TO MORE
SEASONABLE READINGS.
&&

.DISCUSSION...THE WEAK CIRCULATION ALOFT WAS SHOWING UP NICELY IN
VISIBLE SATELLITE IMAGERY THIS AFTERNOON. THIS FEATURE WILL LIKELY
HELP FOCUS SOME OF THE SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON AND EVENING OVER SOUTHEAST ARIZONA. HOWEVER...THE AREAL
COVERAGE OF THIS ACTIVITY SHOULD BE MORE ISOLATED IN NATURE THROUGH
THIS EVENING. THIS WILL CHANGE LATER TONIGHT AS SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE RIM INTO THE WHITE MOUNTAINS
TRACK SOUTH THIS EVENING AS THEY HAVE THE PAST FOUR DAYS. THIS
WILL RESULT IN MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
OVERNIGHT AND INTO EARLY MONDAY MORNING. IT SOUNDS LIKE OVER
KILL...BUT THE AIR MASS REMAINS VERY MOIST AND SOIL CONDITIONS
REMAIN SATURATED SO ADDITIONAL RAINFALL COULD LEAD TO MORE FLASH
FLOODING. THEREFORE...WILL EXTEND THE FLASH FLOOD WATCH THROUGH
EARLY MONDAY MORNING. THIS SHOULD BE THE LAST ISSUANCE OF THE WATCH
SINCE ALL THE MODELS INDICATED A DRYING TREND LATE MONDAY AND
TUESDAY. THIS DRYING TREND CAN BE CONSIDERED A RELATIVE PHRASE AS
MOISTURE OVER SOUTHEAST ARIZONA WILL TAKE A FEW DAYS TO SCOUR OUT.
THUS...A MORE TYPICAL AFTERNOON AND EVENING THUNDERSTORM FORECAST
CAN BE EXPECT THROUGH AT LEAST THURSDAY. WITH THE END OF WIDESPREAD
CLOUDINESS AND SHOWER ACTIVITY...HIGH TEMPERATURES WILL INCREASE
TO MORE SEASONABLE READINGS BY FRIDAY.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-029-030-031-033-035 UNTIL 900 AM MST MONDAY MORNING.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 30, 1:53 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST SUN JUL 30 2006

AZZ019-029-030-032>035-311600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
153 PM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH 900 AM MST MONDAY MORNING...

.DAY ONE...TONIGHT

WIDESPREAD RAINFALL THE PAST SEVERAL DAYS HAD RESULTED IN
SATURATED SOIL CONDITIONS AND RUNNING WATER IN NORMALLY DRY
WASHES AND RIVERS. THE AIR MASS ACROSS SOUTHEAST ARIZONA REMAINED
VERY MOIST. ANY RAIN SHOWERS OR THUNDERSTORMS THAT DEVELOP IN THIS
AIR MASS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY
LEAD TO FLASH FLOODING THROUGH EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FLASH FLOODING WILL DIMINISH BY MONDAY AFTERNOON
AND TUESDAY AS DRIER AIR BEGINS TO PUSH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-311600-
WESTERN PIMA COUNTY-
153 PM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

...FLASH FLOOD WATCH IS CANCELLED...

.DAY ONE...TONIGHT

HE FLASH FLOOD WATCH FOR FAR WESTERN PIMA COUNTY HAS BEEN
CANCELLED. THUNDERSTORMS WITH HEAVY RAINFALL HAVE NOT MANAGED TO
DEVELOP ACROSS FAR WESTERN PIMA COUNTY THE PAST COUPLE OF DAYS.
ALTHOUGH A FEW STORMS MAY DEVELOP IN THE AREA TONIGHT...THE THREAT
OF WIDESPREAD FLASH FLOODING WILL BE MINIMAL. THUS...THE FLASH
FLOOD WATCH HAS BEEN CANCELLED FOR WESTERN PIMA COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FLASH FLOODING WILL DIMINISH BY MONDAY AFTERNOON
AND TUESDAY AS DRIER AIR BEGINS TO PUSH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:52 PM MSTFlash Flood WarningTWCPima
Jul 30, 1:50 AM MSTFlash Flood WarningTWCGraham
Jul 30, 3:28 AM MSTFlash Flood WarningTWCCochise, Graham32 min
Jul 30, 4:07 AM MSTFlash Flood WarningTWCPima113 min
Jul 30, 4:55 AM MSTFlash Flood WarningTWCCochise, Graham35 min
Jul 30, 6:49 AM MSTFlash Flood WarningTWCPima71 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.